Recognizing GI bleeding
Where the blood shows up hints at where it came from.
Cirrhosis and portal hypertension
Scarring of the liver causes complications throughout the body.
| Problem | Nursing care |
|---|---|
| Variceal bleeding | Treat as an emergency; expect octreotide, IV antibiotics, and endoscopic banding; protect the airway |
| Ascites | Low-sodium diet, diuretics, daily weight and girth (same place each time), monitor potassium and kidney function |
| Paracentesis | Void first; position upright; monitor BP afterward; albumin may be given after large-volume removal |
| Spontaneous bacterial peritonitis | Report fever, abdominal pain or tenderness, or new confusion |
| Bleeding risk | Small-gauge needles, prolonged pressure, soft toothbrush, electric razor; vitamin K or blood products as ordered |
Teach complete alcohol abstinence and avoidance of NSAIDs and over-the-counter sleep aids.
Hepatic encephalopathy
A damaged liver cannot clear ammonia, which affects the brain.
- Cues: sleep-wake reversal, subtle personality changes, confusion, asterixis (flapping tremor of outstretched hands), fetor hepaticus, progressing to coma.
- Triggers: GI bleeding, infection, constipation, dehydration, electrolyte imbalance (especially low potassium), sedatives, and opioids.
- Lactulose: traps ammonia in the bowel and removes it in stool; titrate to about 2–3 soft stools daily. Report watery diarrhea, which causes dehydration and low potassium.
- Rifaximin may be added to reduce ammonia-producing gut bacteria.
- Nutrition: current guidance avoids routine protein restriction; small frequent meals and a late-evening snack help prevent muscle breakdown.
- Safety: fall precautions, frequent neurologic checks, and aspiration precautions.
Peptic ulcer complications
Know when abdominal pain becomes a surgical emergency.
| Complication | Key cues | Action |
|---|---|---|
| Bleeding | Coffee-ground emesis, melena, tachycardia | IV access, labs, PPI, endoscopy |
| Perforation | Sudden severe pain, rigid boardlike abdomen, rebound tenderness | NPO, notify immediately, prepare for surgery |
| Obstruction | Vomiting undigested food, fullness | NPO, NG decompression as ordered |
Teach clients to take H. pylori therapy exactly as prescribed and to avoid NSAIDs and smoking.
NGN-style case
Spotting a bleed in a client with cirrhosis.
A client with alcohol-related cirrhosis has become confused and drowsy since this morning. HR 118, BP 96/58. The nurse notes black, tarry stool and asterixis. What is the most likely explanation, and what should the nurse do?
- Recognize cues: melena, tachycardia, low BP, new confusion, asterixis.
- Analyze: upper GI bleeding (possibly variceal) causing hypovolemia and triggering hepatic encephalopathy (blood in the gut raises ammonia).
- Priorities: protect the airway (aspiration risk), establish large-bore IV access, send labs and type and crossmatch, notify the provider urgently.
- Anticipate fluids and blood, octreotide, IV antibiotics, urgent endoscopy, and lactulose.
Answer. Suspect upper GI bleeding precipitating hepatic encephalopathy; protect the airway, start resuscitation, and notify the provider immediately.